Vermont, 2020

Damaging Wind in Vermont, August 23, 2020

August 23, 2020 · NWS BTV · 1 event in 1 county or zone

A weak disturbance moved across marginally unstable air in the lower Connecticut River Valley that caused a few thunderstorms, one of which produced very localized wind damage in Springfield.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A weak disturbance moved across marginally unstable air in the lower Connecticut River Valley that caused a few thunderstorms, one of which produced very localized wind damage in Springfield.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Aug 23, 6:28 PM EST, 1 hour 8 minutes earlier.

Area forecast discussion, Aug 23, 6:28 PM EST, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
728 PM EDT Sun Aug 23 2020

.SYNOPSIS...
A warm and humid air mass will persist across the North Country
through Monday, allowing for renewed potential of shower and
thunderstorm development during Monday afternoon. A few strong
storms will be possible on Monday, capable of producing brief
heavy rainfall, gusty winds, and frequent lightning. Highs on
Monday will again reach the low to mid 80s across most valley
locations. A strong frontal boundary will cross the region
Tuesday morning, allowing the mid-week period to be
characterized by cooler and drier weather.

&&

.NEAR TERM /THROUGH MONDAY/...
As of 636 PM EDT Sunday...Minor update as we head into early
evening, mainly to massage PoPs to align closer to current
observational conditions and to tweak sky cover and hourly
temperature/dewpoint trends accordingly. Highest concentration
of PoPs through 9 pm to occur across portions of south central
VT in proximity to current convective activity, and across
portions of the SLV where a few showers or a storm may creep
across the border. Best mixed layer CAPE and low level moisture
pooling currently exists in these areas so adjustments appear
reasonable for now. Outside of these areas lowered values to 10%
or less through most of the evening before blending in with our
extant forecast after midnight. Have a great evening!

Prior discussion...
A warm and moderately humid air mass prevails across the North
Country this afternoon. At 19Z, 2-m dewpoints were generally in
the mid 60s, and locally in the upper 60s across the St.
Lawrence Valley. Temperatures had risen into the low-mid 80s,
contributing to 100mb mixed-layer CAPE values of 1000-2000 J/kg.
Despite this, forcing for ascent is limited. We are contending
with a modest 850-700mb shortwave ridge. Upstream shortwave
trough across Georgian Bay and sern Ontario won't be felt until
after sunset, and then likely only across far northern sections.
Appears we'll be reliant on terrain forcing for convective
initiation thru early this evening. Some of the CAMs runs
continue to show development ewd off the Adirondacks, affecting
portions of wrn/s-central VT this evening. Will continue with
that idea and 30-40% PoPs to cover. Given sfc-6sm shear of
20-25kt and DCAPE values of 900-1000 J/kg, isolated damaging
winds are still a concern with any elevated cores, along with
brief heavy rainfall.

As we head through the nighttime hours, the aforementioned sern
Ontario upper wave will help contribute to UVV and possible
separate area of showers and a few embedded tstms toward the
intl border of nrn NY. Could see this scattered shower activity
shift ewd into nrn VT during the overnight hours. Not expecting
a severe threat given decreasing instability overnight. Lows
generally in the low-mid 60s tonight. May see some patchy fog
06-12Z in the favored valleys of central/ern VT, and maybe in
the Adirondacks provided mid-level clouds remain scattered and
mainly north.

A similar air mass will be in place for Monday with highs again
reaching the low-mid 80s. Once difference Monday is there are
700-500mb height falls from W-E during the afternoon hours,
along with an approaching wave and weakly cyclonic flow in the
mid-levels. In contrast to today, this results in a more
favorable background/large-scale environment for convective
initiation, and scattered aftn t-storm coverage is expected.
Deep-layer shear remains modest (sfc-6km values 20-25 kt), but
wet microburst potential will exist with DCAPEs again near 1000
J/kg. We are in a marginal risk per SPC SWODY2 and will go with
enhanced wording to highlight gusty winds and brief heavy
rainfall with strong to isold severe storms. Outside of
thunderstorm activity, will be partly to mostly sunny with
dewpoints again 63-68F and light S-SW winds at 5-10 mph from the
late morning through afternoon hours.

&&

.SHORT TERM /MONDAY NIGHT THROUGH TUESDAY NIGHT/...
As of 355 PM EDT Sunday...Cold front will drop South across our area
on Tuesday and we'll have some showers and thunderstorms ahead of
and along the front. Timing is not really ideal for strong or severe
storms, with frontal passage likely completely through our area by
about 18z. Think that if there are any stronger storms, South
Central VT would be the main focus. Have left out any enhanced
wording at this time. Upper level trough will lag behind the surface
cold front a bit, and will still be crossing our area headed into
Tuesday night. Pretty strong cold air advection behind departing
front, therefore most areas will achieve their daytime highs fairly
early in the day. Winds will become gusty out of the northwest
behind the cold front. Better jet dynamics and lapse rates will be
around during Tue afternoon, but surface forcing will be past by
then. Drier air will move in quickly behind the cold front and
showers will come to an end Tuesday evening. After daytime high
temperatures reach the mid 70s to around 80, temperatures will drop
sharply Tuesday night to the upper 40s to lower 50s.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
As of 355 PM EDT Sunday...Drier and cooler weather returns for Wed
and Wed night with surface high pressure ridging into our area from
Canada. Temperatures will be quite cool, possibly not getting out of
the 60s for Wed daytime highs. We will be in northwesterly flow
through this timeframe. Another low pressure system will pass to our
southwest on Thursday and Thursday night, and will have some showers
along our southern zones during this timeframe. As we get further
into the week uncertainty builds since the remnants of TC Laura will
be playing a part in how the weather unfolds. Models have come into
better agreement that these remnants should mostly stay south of our
area and ride along a surface boundary set up to our south. GFS
still brings this moisture closest to our area, while Canadian and
ECMWF keep the remnants further south and not phasing with a
northern stream low pressure system. Still a lot to fall in line
before we get to the end of the week and confidence should increase
as we come closer to the end of the week.

&&

.AVIATION /23Z SUNDAY THROUGH FRIDAY/...
Through 00Z Tuesday...Isolated thunderstorms continue to move
through this evening. Initially, thunderstorms will affect KRUT
mainly between 00Z and 01Z, then additional thunderstorms will
move into the northern part of the forecast area between 01Z
and 06Z...mainly affecting KMSS. May see some brief intervals of
MVFR/IFR in association with any thunderstorm activity. Winds
are light tonight, and may result in BR development at MPV/SLK
after 06Z. Mid-level wave approaching from sern Ontario will
bring increasing clouds across northern areas, with scattered
rain showers possible, mainly KMSS. Additional showers and
thunderstorms are possible during Monday afternoon.

Outlook...

Monday Night: VFR. Chance SHRA, Slight chance TSRA.
Tuesday: Mainly VFR, with local MVFR possible. Chance SHRA,
Chance TSRA.
Tuesday Night: VFR. Slight chance SHRA.
Wednesday: VFR. NO SIG WX.
Wednesday Night: VFR. Chance SHRA.
Thursday: VFR. Chance SHRA.
Thursday Night: Mainly MVFR, with areas VFR possible. Slight
chance SHRA.
Friday: Mainly MVFR, with areas IFR possible. Chance SHRA.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...None.
NY...None.

&&

SYNOPSIS...Banacos
NEAR TERM...Banacos/JMG
SHORT TERM...Neiles
LONG TERM...Neiles
AVIATION...Duell
Hazardous weather outlook, Aug 23, 2:26 AM EST, 17 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
326 AM EDT Sun Aug 23 2020

NYZ028-035-VTZ001>012-016>019-240730-
Eastern Clinton-Eastern Essex-Grand Isle-Western Franklin-Orleans-
Essex-Western Chittenden-Lamoille-Caledonia-Washington-
Western Addison-Orange-Western Rutland-Windsor-Eastern Franklin-
Eastern Chittenden-Eastern Addison-Eastern Rutland-
326 AM EDT Sun Aug 23 2020

This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont, northwest Vermont and southern Vermont.

.DAY ONE...Today and tonight.

Isolated to scattered showers and thunderstorms are this afternoon
from the Champlain Valley eastward across central/eastern Vermont. A
few stronger storms are possible, with gusty winds, dangerous cloud
to ground lightning, and brief heavy rainfall the primary threats.
Any thunderstorm activity is expected to diminish in intensity later
this evening evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Similar conditions to Sunday are forecast for Monday, allowing
scattered showers and thunderstorms to develop, mainly over the
Champlain Valley and into Vermont. A few stronger storms are
possible, with gusty winds, dangerous cloud to ground lightning, and
brief heavy rainfall the primary threats. Any thunderstorm activity
is expected to diminish in intensity during the evening.

A strong front is forecast to shift east overnight Monday into
Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ026-027-029>031-034-087-240730-
Northern St. Lawrence-Northern Franklin-Southeastern St. Lawrence-
Southern Franklin-Western Clinton-Western Essex-
Southwestern St. Lawrence-
326 AM EDT Sun Aug 23 2020

This Hazardous Weather Outlook is for northern New York.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

A strong front is forecast to shift east overnight Monday into
Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 23, 2:48 PM EST, 4 hours 48 minutes before
Special Weather Statement
National Weather Service Burlington VT
348 PM EDT Sun Aug 23 2020

NYZ034-035-VTZ009-011-232045-
Western Essex-Eastern Essex-Western Rutland-Western Addison-
348 PM EDT Sun Aug 23 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ESSEX...
SOUTHWESTERN ADDISON AND NORTHWESTERN RUTLAND COUNTIES...

At 347 PM EDT, a strong thunderstorm was located near Rogers Rock
Campground, moving east at 5 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Castleton, Sudbury, Salisbury, Schroon Lake, Orwell, Benson, Whiting,
West Castleton, Hubbardton, Shoreham, Leicester, Brandon, Fair Haven,
West Rutland, Cornwall, West Haven, Pittsford, Ira, Benson Bay and
Black Point.

LAT...LON 4367 7341 4377 7335 4381 7338 4377 7377
      4391 7376 4394 7311 4360 7309
TIME...MOT...LOC 1947Z 277DEG 5KT 4383 7357

RSD
Special weather statement, Aug 23, 4:25 PM EST, 3 hours 11 minutes before
Special Weather Statement
National Weather Service Burlington VT
525 PM EDT Sun Aug 23 2020

VTZ009-011-232230-
Western Rutland-Western Addison-
525 PM EDT Sun Aug 23 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN ADDISON AND
NORTHWESTERN RUTLAND COUNTIES...

At 524 PM EDT, a thunderstorm with torrential rainfall was located
near Benson, moving southeast at 15 mph.

Locations impacted include...
Rutland, Castleton, West Castleton, Proctor, Benson, Poultney,
Hubbardton, Fair Haven, West Rutland, West Haven, Ira, Pittsford,
Orwell, Benson Bay, Hydeville, Hortonia, Bomoseen State Park,
Castleton Corners, Benson Landing and Half Moon State Park.

Torrential rainfall is occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4353 7324 4356 7326 4358 7330 4360 7329
      4363 7331 4363 7337 4360 7339 4361 7342
      4362 7342 4364 7343 4369 7341 4373 7337
      4377 7335 4379 7336 4367 7298 4350 7317
TIME...MOT...LOC 2124Z 301DEG 14KT 4369 7336

RSD
Local storm report, Aug 23, 4:53 PM EST, 2 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
553 PM EDT SUN AUG 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HAIL             1 S BENSON              43.71N  73.32W
08/23/2020  M0.50 INCH       RUTLAND            VT   TRAINED SPOTTER

&&

EVENT NUMBER BTV2001081

JMG
Special weather statement, Aug 23, 5:46 PM EST, 1 hour 50 minutes before
Special Weather Statement
National Weather Service Burlington VT
646 PM EDT Sun Aug 23 2020

VTZ011-019-232330-
Eastern Rutland-Western Rutland-
646 PM EDT Sun Aug 23 2020

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTH CENTRAL RUTLAND
COUNTY...

At 645 PM EDT, strong thunderstorms were clustered over Pawlet,
moving east at 10 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Danby, Lake St. Catherine, Pawlet, Mount Tabor, Tinmouth, Middletown
Springs, Wallingford, Mt. Tabor, Wells, Shrewsbury, Clarendon, Mount
Holly, Poultney, East Wallingford, North Pawlet, East Wells,
Cuttingsville, Danby Four Corners, South Wallingford and West Pawlet.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4330 7298 4331 7326 4348 7325 4350 7287
      4330 7287 4330 7297 4329 7298 4329 7299
TIME...MOT...LOC 2245Z 271DEG 10KT 4336 7324

RSD
Special weather statement, Aug 23, 6:26 PM EST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Burlington VT
726 PM EDT Sun Aug 23 2020

VTZ011-012-019-240000-
Eastern Rutland-Western Rutland-Windsor-
726 PM EDT Sun Aug 23 2020

...A CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN
RUTLAND AND SOUTHWESTERN WINDSOR COUNTIES...

At 725 PM EDT, a cluster of strong thunderstorms were located across
the southern portions of Rutland County, moving east at 25 mph.

Winds in excess of 40 mph and dime size hail are possible with these
storms as they pass.

Locations impacted include...
Chester, Pawlet, Mount Holly, Ludlow, Andover, Mount Tabor, Weston,
Tinmouth, Shrewsbury, Ludlow Village, Middletown Springs,
Wallingford, Mt. Holly, Mt. Tabor, Danby, Lake St. Catherine, Rutland
- Southern Vermont Airport, Plymouth, Clarendon and Wells.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4328 7282 4330 7282 4330 7297 4329 7298
      4329 7299 4330 7298 4331 7323 4351 7321
      4358 7264 4327 7266
TIME...MOT...LOC 2325Z 266DEG 22KT 4343 7307

JMG
Special weather statement, Aug 23, 7:19 PM EST, 17 minutes before
Special Weather Statement
National Weather Service Burlington VT
819 PM EDT Sun Aug 23 2020

VTZ012-019-240045-
Eastern Rutland-Windsor-
819 PM EDT Sun Aug 23 2020

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT EAST CENTRAL RUTLAND
AND SOUTHEASTERN WINDSOR COUNTIES...

At 818 PM EDT, strong thunderstorms were clustered over Cavendish,
moving east at 25 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Woodstock, Chester, Hartland Four Corners, Cavendish, Killington,
Ludlow Village, Perkinsville Village, Plymouth, Hartland, Windsor,
Woodstock Village, Ludlow, Andover, Quechee, Ascutney, Bridgewater,
Reading, Baltimore, Springfield and Weathersfield.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4324 7277 4368 7285 4364 7232 4360 7234
      4357 7238 4354 7238 4351 7240 4350 7238
      4348 7238 4337 7242 4336 7239 4333 7241
      4331 7240 4327 7241 4325 7244 4323 7243
      4324 7255 4322 7269
TIME...MOT...LOC 0018Z 274DEG 22KT 4340 7261

RSD

The radar

The Burlington radar (KCXX), 146 km away, was scanning. The volume nearest the first event began at 00:36 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Windsor

When
August 23, 7:36 PM EST to 7:38 PM EST
Where
Windsor County, 0.69 mi S of Springfield
Measured
55 kt (63 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
43.290, -72.480

Multiple trees downed on utility lines across Springfield.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2020Every state in 2020This day in weather historyWarnings in Vermont, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 904914.